Secondary acute myeloid leukemia arising early after cyclophosphamide treatment
- 277 Downloads
Background Acute myeloid leukemia (AML) can develop secondary to drug treatment. This phenomenon has been placed under the title “Therapy Related Acute Myeloid Leukemias and Myelodysplastic Syndromes” in the WHO classification of AML. Cyclophosphamide, which is used in various malignancies and rheumatological diseases, is an alkylating agent that plays a significant role in therapy related AML. Case description A patient treated with cyclophosphamide due to vasculitis, subsequently developed AML months after treatment. Conclusion Cyclophosphamide related AML is seen, in most cases, many years after exposure to the drug. The significance of this report lies in the fact that, to our knowledge, this is the most rapidly arising case of cyclophosphamide related AML.
KeywordsAcute myeloid leukemia Cyclophosphamide Vasculitis
Conflicts of interest
- 6.National Institutes of Health, National Cancer Institute. Adult Acute Myeloid Leukemia Treatment (PDQ®), Alkylating agent-related acute myeloid leukemia and myelodysplastic syndromes (updated 28 March 2014; cited 23 Dec 2014) (about 12 screens). http://www.cancer.gov/cancertopics/pdq/treatment/adultAML/healthprofessional/page2#Section_139.
- 10.Smith RE. Risk for the development of treatment-related acute myelocytic leukemia and myelodysplastic syndrome among patients with breast cancer: review of the literature and the National Surgical Adjuvant Breast and Bowel Project experience. Clin Breast Cancer. 2003;4:273–9.CrossRefPubMedGoogle Scholar